Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 73, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 27, 2016, 3:24 PM MST for Apache County, Navajo County, Arizona. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2016, 3:24 PM MST (22:24 UTC)
- Expired
- Sep 27, 2016, 4:00 PM MST
- In force
- 36 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 128 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 3:43 PM MST | HAIL 1 | 3 N Show Low, AZ | |
| Sep 27, 3:53 PM MST | HAIL 0.75 | 7 N Show Low, AZ | HAIL COVERING THE GROUND. 0.5 TO 0.75 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596 WUUS55 KFGZ 272224 SVRFGZ AZC001-017-272300- /O.NEW.KFGZ.SV.W.0073.160927T2224Z-160927T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 324 PM MST TUE SEP 27 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APACHE COUNTY IN NORTHEASTERN ARIZONA... NAVAJO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 400 PM MST * AT 324 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF VERNON...OR 12 MILES EAST OF SHOW LOW...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WHITE MOUNTAIN LAKE...LOS BURROS CAMPGROUND AND BROWN CREEK CAMPGROUND. THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 77 BETWEEN MILE MARKERS 343 AND 352. HIGHWAY 60 BETWEEN MILE MARKERS 342 AND 357. STATE ROUTE 61 BETWEEN MILE MARKERS 353 AND 358. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3413 10975 3413 10987 3436 11016 3449 10976 TIME...MOT...LOC 2224Z 168DEG 20KT 3421 10983 $$ 41
2 follow-up statements
465 WWUS55 KFGZ 272251 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 351 PM MST TUE SEP 27 2016 AZC001-017-272300- /O.CON.KFGZ.SV.W.0073.000000T0000Z-160927T2300Z/ APACHE AZ-NAVAJO AZ- 351 PM MST TUE SEP 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR APACHE AND NAVAJO COUNTIES... AT 349 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SHUMWAY... OR 9 MILES NORTH OF SHOW LOW...MOVING NORTHWEST AT 20 MPH. IN ADDITION...AT 343 PM ONE INCH DIAMETER HAIL WAS REPORTED 3 MILES NORTHEAST OF SHOW LOW AIRPOR. LOCATIONS IMPACTED INCLUDE... WHITE MOUNTAIN LAKE...LOS BURROS CAMPGROUND AND BROWN CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3413 10975 3413 10987 3436 11016 3449 10976 TIME...MOT...LOC 2249Z 156DEG 17KT 3437 11002 $$ MAS
431
WWUS55 KFGZ 272300
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST TUE SEP 27 2016
AZC001-017-272308-
/O.EXP.KFGZ.SV.W.0073.000000T0000Z-160927T2300Z/
APACHE AZ-NAVAJO AZ-
400 PM MST TUE SEP 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 400 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER...RUNOFF FROM THIS STORM MAY STILL CAUSE MINOR
FLOODING.
LAT...LON 3413 10975 3413 10987 3436 11016 3449 10976
TIME...MOT...LOC 2256Z 168DEG 20KT 3437 11002
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:43 PM MST, 41 minutes earlier.
Area forecast discussion, Sep 27, 2:43 PM MST, 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 243 PM MST TUE SEP 27 2016 .SYNOPSIS...A low pressure system currently over southwestern Arizona will gradually move northward through Thursday. Expect increasing chances of showers and thunderstorms across northern Arizona through Thursday then decreasing on Friday. Dry air is forecast to move in over the weekend. Near normal temperatures will continue. && .DISCUSSION... Water vapor loop shows the weak upper low centered over southwestern AZ this afternoon and we are finally seeing some widely scattered and light convection developing in Apache county this afternoon. The upper low to gradually move northward across Arizona through Thursday. For tonight we have scaled back precip chances as most recent models show southeast flow to persist in a rather stable airmass. Wednesday through Thursday night...Winds aloft to become southerly on Wednesday with a decent moisture plume moving northward into AZ. We are expecting greater precip coverage Wednesday and Thursday due to the moisture increase. The best chance for thunderstorms should be from the afternoon into the early evening hours in response to peak daytime heating and instability. Friday through Tuesday. Progs in good agreement showing dry air moving in from the west on Friday. Kept the slight chance of showers in for this transition period. From Friday night onward dry weather is expected with occasional high clouds streaming across the northland. && .AVIATION...For the 00Z package...look for Widely scattered -SHRA and isolated -tsra through 12Z weds...then scattered -SHRA/-TSRA spreading northward through the day. MVFR conditions possible in heavier storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL AVIATION...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Sep 27, 2:32 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST TUE SEP 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 3 N SHOW LOW 34.28N 110.04W
09/27/2016 E0.50 INCH NAVAJO AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600245
041The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 4:21 PM MST | Special Weather Statement | FGZ | 24 min | |
| Sep 27, 4:26 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 49 min |
| Sep 27, 4:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 26 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.